Withdrawal syndrome following cessation of guanabenz therapy

C. V S Ram, B. Holland, C. Fairchild, C. E. Gomez-Sanchez

Research output: Contribution to journalArticle

22 Citations (Scopus)

Abstract

A withdrawal syndrome consisting of nervousness, palpitations, diaphoresis, and insomnia appeared in 3 patients within 16-48 hours following discontinuation of guanabenz, a new centrally acting antihypertensive agent. A similar syndrome of sympathetic overactivity has been described with abrupt withdrawal of clonidine. Three of 4 patients treated with 48 mg/day but none of 20 other patients treated with 32 mg/day or less guanabenz developed this syndrome. None of the 3 patients developed hypertensive crisis, though one had a modest rise in the blood pressure above baseline levels. It is concluded that guanabenz therapy should not be discontinued abruptly and that, when possible, the dosage should be limited to less than 48 mg/day.

Original languageEnglish (US)
Pages (from-to)148-150
Number of pages3
JournalJournal of Clinical Pharmacology
Volume19
Issue number2-3
StatePublished - 1979

Fingerprint

Guanabenz
Sleep Initiation and Maintenance Disorders
Clonidine
Therapeutics
Antihypertensive Agents
Anxiety
Blood Pressure

ASJC Scopus subject areas

  • Pharmacology (medical)
  • Pharmacology, Toxicology and Pharmaceutics(all)

Cite this

Ram, C. V. S., Holland, B., Fairchild, C., & Gomez-Sanchez, C. E. (1979). Withdrawal syndrome following cessation of guanabenz therapy. Journal of Clinical Pharmacology, 19(2-3), 148-150.

Withdrawal syndrome following cessation of guanabenz therapy. / Ram, C. V S; Holland, B.; Fairchild, C.; Gomez-Sanchez, C. E.

In: Journal of Clinical Pharmacology, Vol. 19, No. 2-3, 1979, p. 148-150.

Research output: Contribution to journalArticle

Ram, CVS, Holland, B, Fairchild, C & Gomez-Sanchez, CE 1979, 'Withdrawal syndrome following cessation of guanabenz therapy', Journal of Clinical Pharmacology, vol. 19, no. 2-3, pp. 148-150.
Ram CVS, Holland B, Fairchild C, Gomez-Sanchez CE. Withdrawal syndrome following cessation of guanabenz therapy. Journal of Clinical Pharmacology. 1979;19(2-3):148-150.
Ram, C. V S ; Holland, B. ; Fairchild, C. ; Gomez-Sanchez, C. E. / Withdrawal syndrome following cessation of guanabenz therapy. In: Journal of Clinical Pharmacology. 1979 ; Vol. 19, No. 2-3. pp. 148-150.
@article{8df64f5228e94fe081b5490e1d0e93ad,
title = "Withdrawal syndrome following cessation of guanabenz therapy",
abstract = "A withdrawal syndrome consisting of nervousness, palpitations, diaphoresis, and insomnia appeared in 3 patients within 16-48 hours following discontinuation of guanabenz, a new centrally acting antihypertensive agent. A similar syndrome of sympathetic overactivity has been described with abrupt withdrawal of clonidine. Three of 4 patients treated with 48 mg/day but none of 20 other patients treated with 32 mg/day or less guanabenz developed this syndrome. None of the 3 patients developed hypertensive crisis, though one had a modest rise in the blood pressure above baseline levels. It is concluded that guanabenz therapy should not be discontinued abruptly and that, when possible, the dosage should be limited to less than 48 mg/day.",
author = "Ram, {C. V S} and B. Holland and C. Fairchild and Gomez-Sanchez, {C. E.}",
year = "1979",
language = "English (US)",
volume = "19",
pages = "148--150",
journal = "Journal of Clinical Pharmacology",
issn = "0091-2700",
publisher = "SAGE Publications Inc.",
number = "2-3",

}

TY - JOUR

T1 - Withdrawal syndrome following cessation of guanabenz therapy

AU - Ram, C. V S

AU - Holland, B.

AU - Fairchild, C.

AU - Gomez-Sanchez, C. E.

PY - 1979

Y1 - 1979

N2 - A withdrawal syndrome consisting of nervousness, palpitations, diaphoresis, and insomnia appeared in 3 patients within 16-48 hours following discontinuation of guanabenz, a new centrally acting antihypertensive agent. A similar syndrome of sympathetic overactivity has been described with abrupt withdrawal of clonidine. Three of 4 patients treated with 48 mg/day but none of 20 other patients treated with 32 mg/day or less guanabenz developed this syndrome. None of the 3 patients developed hypertensive crisis, though one had a modest rise in the blood pressure above baseline levels. It is concluded that guanabenz therapy should not be discontinued abruptly and that, when possible, the dosage should be limited to less than 48 mg/day.

AB - A withdrawal syndrome consisting of nervousness, palpitations, diaphoresis, and insomnia appeared in 3 patients within 16-48 hours following discontinuation of guanabenz, a new centrally acting antihypertensive agent. A similar syndrome of sympathetic overactivity has been described with abrupt withdrawal of clonidine. Three of 4 patients treated with 48 mg/day but none of 20 other patients treated with 32 mg/day or less guanabenz developed this syndrome. None of the 3 patients developed hypertensive crisis, though one had a modest rise in the blood pressure above baseline levels. It is concluded that guanabenz therapy should not be discontinued abruptly and that, when possible, the dosage should be limited to less than 48 mg/day.

UR - http://www.scopus.com/inward/record.url?scp=0018408178&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0018408178&partnerID=8YFLogxK

M3 - Article

VL - 19

SP - 148

EP - 150

JO - Journal of Clinical Pharmacology

JF - Journal of Clinical Pharmacology

SN - 0091-2700

IS - 2-3

ER -